65 y/o runner. Usually run about 40 miles a week with a Saturday long run of 16-20. Recently, when I finish a long run, the bottom of my feet feel bruised. For the next 2 days, I can't walk without shoes and my feet are very tender. This isn't PF, I've had it and know the difference, I think the fat pads on my feet are thinning and I am dealing with some minor bruising. Has anyone dealt with this, and if so, what do you recommend?
Thinning of fat pads on the bottom of the feet is considered normal as we age, but in your case, ruling out a radical change in footwear or mileage, your recent decline in foot health does not appear to be normal. Unless there has been a huge gap in your training, the bottoms of your feet should be quite tough and age slowly. I'm not much younger, and have never had that kind of problem after runs up to 50k. Though I train in well-cushioned shoes, I always run my marathons in flats. Still, not the soreness you report.
Everybody is a little different, but I'm assuming from your stats and comments that you are an experienced runner, and that this recent symptom is unusual for you, hence your post. 40 miles a week with longs of 16-20 is not for beginners, or a normal adult-onset running schedule, but 40 a week is not severe enough to experience this problem from normal wear-and-tear, either. I know a guy your age who runs about 80 a week, and I'm sure we both know guys 20 years older who are running marathons. I know I do. There's even a 100 year old out there doing 26.2. My advice is to get an insulin level test done ASAP.
Not trying to scare you here, but this problem could be an early sign of a metabolic disorder like pre-diabetes, so it would be a good time to have a checkup done for all relative factors, especially at 65. Discolorization in the foot can also be a sign of peripheral artery disease, but it is unlikely you would be able to keep up with this kind of running schedule if you had PAD. There are some vitamin deficiencies that can predispose to bruising as well.
Once you are cleared to continue running, I would avoid trendy minimalist shoes, and consider fully cushioned trainers, if you are not running in them now. If you are already running in them, please cut back on your running until cleared by your doctor. In extreme cases, rapid breakdown of the foot from either arterial or metabolic problems can lead eventually to amputation, and as you probably know, is one of the most critical areas of diabetic healthcare. Don't risk further damage another day.
There is a thermally activated cushioning material called Plastizote that is used to make some orthotics. You may be able to get a set prescribed for your condition, if cleared to run. It forms well to your foot, and who knows at this point, there might be a biomechanical flaw to correct that is just catching up with you now. In the meantime, I'd look into non-impact cross training to keep your hard-earned aerobics up.
When I hear about rapid changes to health, and especially in those over 50, I am suspicious of any meds that mess with cholesterol or triglyceride levels in the body, frequently prescribed to the over-40 population. If you are on any such meds, check for any side effects that could include thinning of fat pads in the feet, or bruising. Information on such side-effects may not be well-known, because the mature runners it would pertain to are so rare. We do know that widely-reported statin side-effects include Rhabdomyolysis, a condition of skeletal muscle breakdown. There are three layers of skeletal muscle on the bottom of your feet, and in your case especially, those muscles are subject to the most severe stress of any in your body, at 40 miles per week. Another risk factor for that condition is marathon running, so marathoners on statins have at least two risk factors going against them.
Good luck with your checkup, and hopefully, with your continued running!
BTW, I would not walk barefoot anymore until cleared by a doctor. This is standard medical advice to anyone with thinning fat pads in the feet. If your fat pads are naturally thinning, walking barefoot is no longer helpful in combination with that kind of running schedule. If 40 miles a week hasn't made those dogs tough, walking barefoot on floors won't help either. There may be a case for walking barefoot on softer surfaces, minus any contraindications.
Thanks for your thoughtful answer. I have been taking Lipitor, so that's something I will look into. My mileage at 40 is actually reduced from about 60 abyearvago and I am not doing much fast running. I run in asics 2170 on long runs and Nike lunar whatever on shorter ones. I will get a check up to rule out medical issues, but I have annual check ups and have been fine. Still, something to consider. Thanks.
Please keep us posted, Bill. Here's a link to a real-world study of 121,052 users of a particular statin drug, and its possible connection to Rhabdo in 2,158 patients. What I find most striking is that, according to FDA records of those 2,158, over 60% reporting the symptom are in the 60+ age bracket, and that so far, none of the 2,158 have reported recovering from the condition. While 39% of users note the condition within the first six months, nearly 60% report within the next 10 years of use, so the odds are against an immediate reaction. Moreover, the numbers suggest long-term use as a factor. The most commonly used co-therapy is Aspirin, probably low-dose, so there isn't much to point the blame elsewhere.
Of course, this study is of the general population, not of marathoners who carry an additional risk factor, so a cohort of 40-mile Bill Es on statins would probably show an even higher percentage of Rhabdo. I would imagine it tough to get such a group together to study, but I hope you'll be the first to volunteer if it comes around.
This brings me to an ongoing conversation with my parents about their statin therapy, and the effects I see in them. In my Dad's case, statins after a quadruple bypass are proven to be beneficial. At least, the data show that therapy after heart-attack has extended lives, and he is walking proof of that. He does live in constant pain, with no direct cause found after a couple surgeries and numerous consults with multiple specialists. I'm willing to bet that is his trade-off, since general myopathy is a more widely reported (about 10%) side-effect than Rhabdo, which is an extreme symptom.
In my Mom's case, a lifetime of exemplary health was not good enough to keep her off a prophylactic high-dose prescription for the same therapy, which has not been proven beneficial after considering side-effects. Once an enthusiastic fitness buff, she no longer exercises, appears at times apathetic and a bit foggy, all known side-effects. There is no way she would be climbing ladders onto roof-tops the way her father was at the same age.
An important side-note is that the argument for prophylactic use is based on lowering of high cholesterol numbers in those at risk, or who exhibit high numbers, or ratios between HDL and LDL that are deemed risky. All well and good, if we could prove a direct link between these numbers and pathology. What we do know is that cholesterol is produced by the body as a direct response to arterial inflammation, and that the inflammation and the cholesterol production are both inhibited by statin use. The problem is that there is no proven need to lower cholesterol when arterial inflammation is not present. The body lowers cholesterol production automatically, but more importantly, does not accumulate arterial plaque, which is basically composed of fibrin, collagen, calcium, and cholesterol, without the inflammation there to precipitate it.
This leads me to the most important take-away lesson in what we have learned from the great statin experiment on the American public: Low-dose statin use has been studied enough to conclude that it delivers most of the inflammation-lowering benefits of high-dose use, without the high-dose side-effects. Combine that with the salutary effect of regular exercise, and the numbers take care of themselves quite nicely, without the same damage potential. Similar results are obtained by users of the popular Chinese medicine Red Yeast Rice, which is essentially a low-dose statin with a 1,000 year track record.
But do we really need to take anything to decrease arterial inflammation? Is this a natural part of living that needs to be medicated? Here's a straightforward explanation of the answer by a heart surgeon. Obviously, we've been barking up the wrong tree for quite some time, and the increased risk of diabetes, not only due to the average runner's diet, but due to increased risk as the result of statin use, has been the real reason behind the demonization of cholesterol, and our inability to control it without serious consequences.
If you have a leaky roof, handing everyone in the house an umbrella is not the way to go. You have to fix the leak. You've already proven you have the resolve to stick with an aggressive exercise program. Coupled with sound medical advice tailored to folks like yourself, I'm willing to bet you may some day be able to look back on this recent setback and laugh. Right now, I do not believe it is trivial.
I spend about half my time on this site reminding newbie runners that yes, running hurts sometimes, and if you handle your setbacks correctly you can progress. The other half of my time, I counsel more experienced runners that something ain't right. This one raised a red flag for me, so I hope you are able to get the thorough review of your CRP, CK, insulin response, and other levels that are due at 65. There are too many healthy, standout runners who experience heart problems, and I think medicine has a lot to learn about how to handle our breed, other than to say, "stop running."